Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 54, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 26, 2001, 4:28 PM EST for Clinton County, Howard County, Tipton County, Indiana. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 26, 2001, 4:28 PM EST (21:28 UTC)
- Expired
- May 26, 2001, 5:00 PM EST
- In force
- 32 min
- Issued by
- NWS Indianapolis, IN
- Area
- Whole counties
Counties Clinton County, IN, Howard County, IN, Tipton County, IN
The radar
The Indianapolis radar (KIND), 73 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 4:30 PM EST | Thunderstorm Wind 50 E | Frankfort, IN | |
| May 26, 4:58 PM EST | Thunderstorm Wind 50 E | Russiaville, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 497 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 262129 SVRIND INC023-067-159-262200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 428 PM EST SAT MAY 26 2001 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CLINTON COUNTY IN CENTRAL INDIANA HOWARD COUNTY IN CENTRAL INDIANA THIS INCLUDES THE CITY OF KOKOMO TIPTON COUNTY IN CENTRAL INDIANA * UNTIL 500 PM EST * AT 426 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 22 MILES NORTHWEST OF KOKOMO TO 8 MILES WEST OF KEMPTON...OR FROM 2 MILES SOUTHWEST OF LOGANSPORT TO 8 MILES EAST OF FRANKFORT...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... RUSSIAVILLE AT 440 PM EST KEMPTON AT 445 PM EST INDIAN HEIGHTS AT 500 PM EST SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL... DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 407Z9 8641 4021 8635 4025 8589 4077 8590
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:10 PM EST, 2 hours 18 minutes earlier.
Area forecast discussion, May 26, 2:10 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 210 PM EST SAT MAY 26 2001 STRONG THUNDERSTORMS POSSIBLE THIS EVENING. THUNDERSTORMS DEVELOPING OVER ILLINOIS THIS AFTERNOON WILL PUSH INTO THE FORECAST AREA LATE THIS AFTERNOON AND EARLY THIS EVENING. HAIL AND STRONG WINDS ARE POSSIBLE. WEAK...COMPLEX SURFACE LOW PRESSURE REMAINED OVER THE UPPER GREAT LAKES AND UPPER MISSISSIPPI VALLEY THIS AFTERNOON. THE UPPER LEVEL LOW WAS OVER WISCONSIN. A STRONG UPPER SHORT WAVE WAS OVER NORTHWEST ILLINOIS. RAIN HAD MOVED NORTH OF THE FORECAST AREA. THUNDERSTORMS WERE SCATTERED OVER THE SOUTH PART...AND MORE STORMS WERE APPROACHING FROM THE WEST. STORMS MAY BE STRONG THIS EVENING. SURFACE TEMPERATURES HAD PUSHED NEAR OR INTO THE 70S OVER THE SOUTH PART OF THE AREA. SURFACE BASED LIFTED INDEXES WERE AROUND -4. APPROACHING UPPER SHORT WAVE SHOULD PRODUCE GOOD LIFT. SHORT WAVE SHOULD BE OVER THE AREA BY LATE EVENING. THUNDERSTORMS SHOULD BE DONE. MODELS IN NEAR AGREEMENT AGAIN. THE UPPER LOW DEVELOPS OVER THE SHORT WAVE AND SWINGS NORTHEAST OF THE FORECAST AREA TOMORROW. SHOULD BE A DRY DAY...BUT WILL HOLD ON TO A SMALL CHANCE OF SOME THUNDERSTORMS DEVELOPING TOMORROW AFTERNOON WHEN LIFTED INDEXES ARE FORECAST NEAR ZERO. DRY TOMORROW NIGHT. MEMORIAL DAY THERE IS A BIT OF DIFFERENCE. ETA HAS A FINAL UPPER SHORT WAVE MOVING TOWARD THE AREA IN THE AFTERNOON. THE NGM AND AVN SHOW A WEAKER SHORT WAVE. WILL KEEP A SMALL CHANCE OF THUNDERSTORMS FOR THE AFTERNOON. GUIDANCE TEMPERATURES LOOK PRETTY GOOD. A BIT COOLER AIR MOVING IN FOR TOMORROW BEHIND THIS EVENINGS UPPER SHORT WAVE. .IND...NONE. DS
In the hours before
Special weather statement, May 26, 2:25 PM EST, 2 hours 3 minutes before
INZ021-028-029-262024- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 225 PM EST SAT MAY 26 2001 ...STRONG THUNDERSTORM OVER NORTHWEST INDIANA... A STRONG THUNDERSTORM WAS? OVER WARREN COUNTY...JUST NORTHWEST OF WILLIAMSPORT...AT 220 PM EST. THE STORM WAS MOVING NORTHEAST AND WILL PASS NORTHWEST OF LAFAYETTE BY 300 PM. THIS STORM WILL HAVE DANGEROUS LIGHTNING AND BRIEF HEAVY RAINFALL. HAIL IS LIKELY.
Special weather statement, May 26, 3:03 PM EST, 1 hour 25 minutes before
INZ028-035-043-044-262100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 303 PM EST SAT MAY 26 2001 ...STRONG THUNDERSTORMS WILL MOVE INTO WEST CENTRAL AND NORTHWEST INDIANA... A LINE OF STRONG THUNDERSTORMS OVER NORTHEAST ILLINOIS WILL MOVE INTO VERMILLION...WARREN...PARKE AND FOUNTAIN COUNTIES OF WEST CENTRAL AND NORTHWEST INDIANA BY 400 PM EST. DANGEROUS LIGHTNING AND BRIEF HEAVY RAINFALL WILL OCCUR. WINDS MAY GUST TO 50 MILES AN HOUR AND SMALL HAIL MAY FALL.
Local storm report, May 26, 4:10 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
410 PM EST SAT MAY 26 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0352 PM (LAF)PURDUE UNIV LAFAYETT IN 65 MPH TSTM GUST
05/26/01 TIPPECANOEThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:53 PM EST | Tornado Warning | IND | Montgomery | 37 min |
| May 26, 4:05 PM EST | Severe Thunderstorm Warning | IND | Carroll, Clinton, Tippecanoe | 25 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.